Oregon, 2016Tornado and Hail in Oregon, June 8, 2016
June 8, 2016 · NWS PDT · 9 events in 3 counties and zones
A few severe thunderstorms developed with good rotation associated. One of these storms managed to produce a short-lived tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed with good rotation associated. One of these storms managed to produce a short-lived tornado. In addition to the tornado a wind gust about 70 MPH was reported 14 miles east of Mitchell. That same area received golf ball (1.75) hail. Other areas that received hail ranging from penny to golf ball in size were: 1.75 2 miles N of Monument, 1.75 in Monument, 1.00 just east northeast of Ukiah, 1.00 a mile northeast of Ukiah, 0.88 14 miles north northwest of Dayville, and 0.75 9 miles southeast of Spray.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 8, 7:03 PM PST, 19 minutes earlier.
Area forecast discussion, Jun 8, 7:03 PM PST, 19 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
803 PM PDT WED JUN 8 2016
.SHORT TERM...Tonight and Thursday...A cold front continues to
move across far northeast Oregon and southeast Washington this
evening but will be exiting into Idaho in the next couple of hours.
There will continue to be some showers and a slight chance of
thunderstorms along the front but the threat of severe
thunderstorms has ended. Thus the severe thunder storm watch for
northeast Oregon and southeast Washington has ended. Behind the
front skies are mostly clear and there are some breezy to windy
westerly winds. These winds will continue into the early night and
then decrease. The upper level trough off in the Gulf of Alaska
willmove closer to the Pacific Northwest on Thursday with a closed
low off the coast of Washington by afternoon. This will keep the
forecast area under southwest flow aloft leading to a chance of
showers and thunderstorms again in the afternoon mainly over the
eastern portion of the forecast area. The continued westerly winds
over the Cascades should keep the east slopes dry under downsloping
conditions.
&&
.PREV DISCUSSION... /issued 145 PM PDT WED JUN 8 2016/
..Corrected Fire Weather Discussion...
SHORT TERM...tonight through Saturday. Upper level low approaching
the Pac NW today. Short wave and associated jet moving across the
forecast area will bring increased showers and thunderstorms this
afternoon into early evening. Fair amount of instability combined
with dynamics and wind aloft will result in some stronger storms
over the next several hours mainly from the John Day highlands
across the Blues. Storms will be moving fast and recent history
indicates very efficient at lightning production. Expect activity
to move off to the east and out of the forecast area by mid
evening. Skies will then be partly to mostly cloudy overnight. The
upper low is pushing a cold front through the area and will bring
breezy to windy conditions through the afternoon and evening.
Strongest winds will be in the Columbia basin and adjacent valleys
with gusts 25-35 mph. The upper low will move slowly across the
Pac NW Thu into Saturday. This will result in mostly cloudy skies
with showers and isolated thunderstorms. Temperatures will be much
cooler than the past several days with highs in the 60s and 70s.
94
LONG TERM...Saturday night through Wednesday...models in good
agreement in continuing a troughy weather pattern over the
forecast area through the period. The upper flow will be more
conducive in producing showers on the west side.
However...afternoon/evening showers will be possible each
day...especially over the mountains. The Columbia basin and
foothills will generally remain dry. At this time...the best chance
of precipitation should be Sunday night as a system exits the
region. Another decent chance of precipitation may occur on
Wednesday...but the models differ significantly in their handling of
this system. At this time...will go with the drier GFS solution as
it keeps the upper low offshore. Temperatures will be slightly
below normal through the period. Earle
AVIATION...00z Tafs. VFR conditions should prevail through the
period. A cold front will move across the area this evening producing
scattered showers and a few thunderstorms...some of the stronger
storms could produce brief MVFR conditions. Winds at 10-20
kts...20-30 kts KDLS...will decrease overnight but increase again
during the afternoon to 10-20 kts. Earle
FIRE WEATHER...Red Flag Warnings remain in effect for Fire Zones
WA641, WA675 and OR641 which covers the Lower Columbia Basin...the
Southern Yakima Valley...and the Hanford District. This is not a
slam dunk forecast as Relative Humidity (RH) values and the winds
will vary significantly from one location to another. The cold front
is moving faster than previously anticipated...and the marine push
is allowing RH's to increase into the 30s across the southern Yakima
Valley and the western half of the Columbia Basin. Other areas have
RH's in the upper teens and 20s. Will keep the warning in effect but
it is a borderline situation. Confidence is high that winds will
increase to around 18-30 mph in the next several hours. There has
been at least one new fire start from lightning near Sisters...and
there may be an additional new start this evening in the forecast
area. Wister
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 54 77 49 67 / 10 10 20 30
ALW 57 78 52 68 / 10 10 30 20
PSC 57 81 52 74 / 10 10 20 20
YKM 51 76 46 73 / 0 10 10 20
HRI 56 80 50 72 / 10 10 20 20
ELN 51 71 45 69 / 0 10 10 20
RDM 44 73 42 63 / 10 10 10 20
LGD 51 75 48 65 / 50 20 30 40
GCD 49 77 48 64 / 10 20 20 40
DLS 56 74 49 72 / 0 10 10 30
&&
.PDT Watches/Warnings/Advisories...
OR...None.
WA...None.
&&
91/91/91
In the hours before
Local storm report, Jun 8, 1:59 PM PST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
259 PM PDT WED JUN 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL ENE UKIAH 45.13N 118.93W
06/08/2016 M1.00 INCH UMATILLA OR TRAINED SPOTTER
QUARTER SIZE HAIL
0245 PM HAIL 1 NE UKIAH 45.14N 118.91W
06/08/2016 E1.00 INCH UMATILLA OR TRAINED SPOTTER
QUARTER SIZE HAIL
&&
JSMITHSpecial weather statement, Jun 8, 2:08 PM PST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
308 PM PDT WED JUN 8 2016
WAZ029-030-082245-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-
NORTHWEST BLUE MOUNTAINS WA-
308 PM PDT WED JUN 8 2016
...SPECIAL WEATHER STATEMENT...
AT 307 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SKI BLUEWOOD...OR 20 MILES SOUTH OF DAYTON...MOVING NORTHEAST
AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SKI BLUEWOOD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FOR
SOUTHEASTERN WASHINGTON.
LAT...LON 4601 11797 4647 11783 4647 11774 4644 11773
4644 11771 4640 11772 4638 11768 4634 11768
4633 11761 4601 11760
TIME...MOT...LOC 2207Z 195DEG 30KT 4605 11782
RCEvent by event
7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Wheeler
- When
- June 8, 7:22 PM PST to 7:23 PM PST
- Where
- Wheeler County, 6.79 mi SW of Waterman to 6.62 mi SW of Waterman
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 44.540, -119.950
We received a lower quality cell phone video captured from the general public that showed what could potentially be a tornado. The observer felt very confident that it was. No damage reported as it was over rural area.
Hail, Wheeler
- When
- June 8, 7:30 PM PST to 7:35 PM PST
- Where
- Wheeler County, 5.53 mi S of Waterman
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.540, -119.870
Thunderstorm Wind, Wheeler
- When
- June 8, 7:30 PM PST to 7:32 PM PST
- Where
- Wheeler County, 5.53 mi S of Waterman
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.540, -119.870
Driver witnessed the tornado then drove through the rear flank downdraft where they observed damaging wind gusts estimated to be 70 mph.
Hail, Grant
- When
- June 8, 7:50 PM PST to 7:55 PM PST
- Where
- Grant County, 1.2 mi NW of Kimberly
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.760, -119.650
Hail, Grant
- When
- June 8, 7:50 PM PST to 7:55 PM PST
- Where
- Grant County, 6.98 mi S of Kimberly
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.650, -119.650
Hail, Grant
- When
- June 8, 8:00 PM PST to 8:05 PM PST
- Where
- Grant County, Monument
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.820, -119.420
Hail, Grant
- When
- June 8, 8:02 PM PST to 8:07 PM PST
- Where
- Grant County, 1.2 mi NE of Monument Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.840, -119.410
Hail, Umatilla
- When
- June 8, 8:45 PM PST to 8:50 PM PST
- Where
- Umatilla County, Ukiah
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.130, -118.930
Hail, Umatilla
- When
- June 8, 8:45 PM PST to 8:50 PM PST
- Where
- Umatilla County, 1.19 mi NE of Ukiah
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.140, -118.910
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Utah, June 8 to 13, 2016$78,000 · 1.75 in hail · 18 events
- Damaging Winds and Lightning Strike in New Jersey, June 8, 2016$2,000 · 63 kt wind · 41 events
- Hail and Damaging Winds in Montana, June 8, 2016$33,000 · 1.25 in hail · 9 events
- Damaging Winds in Pennsylvania, June 8, 201652 kt wind · 22 events
- Damaging Winds in Maryland, June 8, 201650 kt wind · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 8, 201654 kt wind · 14 events
- Hail and Damaging Wind in Idaho, June 8, 2016$5,000 · 1.75 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 8, 20165 events
- Hail in Minnesota, June 8, 20160.88 in hail · 5 events
- Hail in Iowa, June 8, 2016$2,000 · 1 in hail · 2 events
- Hail in Idaho, June 8, 20162 in hail · 2 events
- Hail in Wyoming, June 8, 20161.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630797, 630805, 630806, 630807, 630808, 630809, 630810, 630811, 630812.